Research Title: Progressive Cardiomyopathy in a Patient with Elevated Cobalt Ion Levels and Bilateral Metal-on-Metal Hip Arthroplasties
Cobalt poisoning, which is also referred to as cobalt toxicity or cobalt disease, is caused by excessive levels of cobalt in the body. It is a rare but serious possible side effect of Metal-on-Metal (MoM) total hip replacements. This study focuses on one patient who received MoM hip replacements on both hips and suffered from worsening cardiomyopathy – a type of heart muscle disease – as a result. The authors believe this is the first-ever case where an MRI detected cardiomyopathy resulting from cobalt disease. Even after the MoM THA implant was removed, the patient did not make a full recovery.
Cobalt poisoning has occurred in patients with hip implants that are part metal and part ceramic; it has also occurred in patients with MoM hip implants. Cobalt poisoning has even occurred in patients who received revision surgeries to remove the broken ceramic components in their hip implants.
In four reported cases, patients developed cardiomyopathy after showing high cobalt levels in their blood; one of those cases resulted in death.
MoM hip replacements have also resulted in numerous complications due to the implants shedding metal debris inside of patients’ bodies. Up to 59% of MoM patients have experienced negative reactions to these metal debris in the tissue surrounding their implants. However, there are not as many cases where MoM implants have led to complications that spread throughout the entire body, as was the case with this patient.
This study presents the case of a patient who experienced cardiomyopathy after showing signs of cobalt poisoning from a MoM hip implant. Even after removing the MoM device, the patient’s heart problems continued to deteriorate so much that he had to get a heart transplant to avoid certain death.
This 54-year-old patient was quite healthy. He claimed no history of diabetes, tobacco, alcohol, steroid, or recreational drug use. He also said he had no complaints about either of his hip implants, which were Biomet M2a-Magnum MoM devices. The authors of the study met the patient 6 years after getting his left hip replacement surgery, and 5 years after his right hip replacement surgery.
11 months before the patient came to the doctors, he started feeling chest pressure, fatigue, and sweating when he went through his regular daily activities. He also complained of losing some feeling in both of his feet. He did not, however, have any vision loss or ringing in his ears.
After getting a heart ultrasound (echocardiogram), the patient was found to have several problems. First, he had mitral regurgitation, which is a leakage of blood in one of the heart valves. He also had stage II diastolic dysfunction, which is a type of heart failure where blood collects in the lower half of the heart.
When the patient first came to the doctors, he did not show any of the typical signs of hip implant failure. He said he was not experiencing any pain in his hip or groin. He was walking normally, had a full range of motion, and had no signs of any abnormal fluid or tissue formations around his hip implants.
However, metal ion blood tests showed his cobalt level had risen to 189 ppb and his chromium level was at 71 ppb. High cobalt and chromium levels are a common sign that MoM implants are negatively affecting the patient. Because of this, the patient agreed to undergo revision surgery for his hip implants.
Leading up to his surgery, the doctors were not yet sure what was causing his heart problems. An MRI showed that both of his heart ventricles were failing (this is a condition called biventricular dysfunction). The doctors then performed a particular MRI technique called delayed contrast imaging, and the doctors concluded that the image could be evidence of cobalt infiltration into the heart, even though there were no reported cases of an MRI being able to detect cobalt-caused cardiomyopathy.
Further tests concluded that the patient’s cardiac health was deteriorating. He also showed some signs of kidney failure. The kidney failure was most likely not directly caused by the high cobalt levels in the blood, but it was probably a complication associated with his heart failure.
The doctors took a sample of his tissue for analysis, which showed many concerning signs. The tissue showed, among other things, an increase in the size of the heart muscle cells (myocyte hypertrophy) and inflammation and scarring of the heart tissue (interstitial fibrosis). Although these findings are not unique to cobalt-caused cardiomyopathy, they can be evidence of it.
Overall, the patient’s diagnosis with cobalt-caused cardiomyopathy was based on an analysis of his heart tissue, MRI findings, cobalt levels, the patient’s symptoms, and findings during surgery.
Moreover, during the revision surgery, doctors found evidence of pseudotumors (enlarged tissues that resemble tumors) in the tissue surrounding the hip implants. They also found an abundant brown, creamy fluid that appeared metallic.
The only part of the implant that showed signs of wear was the femur implant (called a femoral head). None of the components were out of place. The femoral heads were removed replaced with metal-on-polyethylene devices called Biolox Option Ceramics (CeramTec). Tissue samples from the operation showed signs of chronic inflammation and some tissue death (fibrinoid necrosis).
Nine months after the surgery, the patient’s cobalt levels had declined to 16 ppb and his chromium levels had declined to 32 ppb, but normal levels of chromium and cobalt are less than 1 ppb.
Despite the lower cobalt levels, the patient’s cardiac health continued to worsen. The patient was eventually admitted to the hospital with congestive heart failure and received an LVAD implant, which is only given to patients with very advanced heart failure. He has since had a heart transplant and is doing well.
To the authors’ knowledge, this is the very first reported case of cardiomyopathy in a patient with high cobalt levels and a Biomet M2a-Magnum hip implant. This is also the first case where an MRI was able to detect cobalt-caused cardiomyopathy.
This patient’s cobalt levels were similar to those of other patients who got systemic cobalt poisoning from other MoM implants. Cobalt poisoning has been seen in patients who received total hip replacement and surface hip replacement.
The heart problems caused by cobalt toxicity in this patient present a frightening consequence of getting a MoM implant because MoM hip replacements have repeatedly been shown to lead to increased cobalt and chromium levels.
What is unique about this case is that the patient’s heart problems did not improve after removing the MoM implant. He sustained permanent damage to his heart muscles, and his cardiac health continued to decline despite the removal of the implant.
This case focuses on a patient who received MoM hip replacements on both hips. He experienced mild kidney failure and had cobalt levels greater than 60 ppb. His heart failure was so severe that he required an LVAD implant to keep him alive until he could get a heart transplant. These factors have been associated with reversible heart damage. However, doctors must recognize that certain hip implants can lead to irreversible heart failure.
Mosier, B., Maynard, L., Sotereanos, N., Sewecke, J. “Progressive Cardiomyopathy in a Patient with Elevated Cobalt Ion Levels and Bilateral Metal on Metal Hip Arthroplasties,” The American Journal of Orthopedics. March/April 2016.
Tell Us About Your Metal on Metal Hip Situation
Maglio Christopher and Toale, P.A. is a national leader in metal on metal hip liability lawsuits. We have contacts within the orthopedic community and extensive medical and technical knowledge about these defective orthopedic hip replacements.
Our attorneys have sued almost all of the manufacturers in the orthopedic industry. In fact, our firm filed the FIRST metal-on-metal hip lawsuit in the United States.
Contact us at 888-952-5242 or fill out the online form below. Our Firm will review your information to determine if we can represent you. We might even be able to review some of your medical information over the phone.